Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Blacksburg, VA

February 6, 2020Rockingham County, Stokes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Feb 6, 2020, 11:22 AM EST for Rockingham County, Stokes County, North Carolina. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2020, 11:22 AM EST (16:22 UTC)
Expired
Feb 6, 2020, 5:15 PM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Rockingham County, NC, Stokes County, NC

What was reported inside it

TimeReportWhereRemark
Feb 6, 11:40 AM ESTFLASH FLOOD2 Ne Pine Hall, NCEURINS CREEK FLOODING PINE HALL ROAD.
Feb 6, 11:46 AM ESTFLASH FLOOD2 Nnw King, NCDANBURY CREEK FLOODING GOFF ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WGUS51 KRNK 061622
FFWRNK
NCC157-169-062215-
/O.NEW.KRNK.FF.W.0002.200206T1622Z-200206T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
Issued by National Weather Service Raleigh NC
1122 AM EST Thu Feb 6 2020

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Stokes County in north central North Carolina...
  Northwestern Rockingham County in north central North Carolina...

* Until 515 PM EST

* At 1121 AM EST, Doppler radar indicated thunderstorms producing 
  heavy rainfall rates in excess of 2 inches per hours across the 
  warned area. Up to one inch of rain has already fallen with an 
  additional half inch to inch possible over the next few hours. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Eden...
  Wentworth...
  Mayodan...
  Madison...
  and Walnut Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3626 8045 3642 8045 3655 8007 3654 7954
      3626 8003

$$

Morrow
2 follow-up statements
606 
WGUS71 KRNK 062059
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
359 PM EST Thu Feb 6 2020

NCC157-169-062215-
/O.CON.KRNK.FF.W.0002.000000T0000Z-200206T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-Rockingham NC-
359 PM EST Thu Feb 6 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EST FOR 
STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES...

At 355 PM EST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Eden...
Wentworth...
Mayodan...
Madison...
Walnut Cove...
Stoneville...
and Danbury.

Additional rainfall amounts of an inch are possible in the warned 
area through 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3626 8045 3642 8045 3655 8007 3654 7954
      3626 8003

FLASH FLOOD...RADAR INDICATED

$$

16
997 
WGUS71 KRNK 062211
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
511 PM EST Thu Feb 6 2020

NCC157-169-062219-
/O.EXP.KRNK.FF.W.0002.000000T0000Z-200206T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-Rockingham NC-
511 PM EST Thu Feb 6 2020

...THE FLASH FLOOD WARNING FOR STOKES AND NORTHWESTERN ROCKINGHAM 
COUNTIES HAS BEEN CONVERTED TO AN AREAL FLOOD WARNING. FLOODING 
CONTINUES TO BE OBSERVED ACROSS THE WARNED AREA, WITH MULTIPLE 
ROAD CLOSURES REPORTED...

LAT...LON 3626 8045 3642 8045 3655 8007 3654 7954
      3626 8003

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 11:05 AM EST, 17 minutes earlier.

Area forecast discussion, Feb 6, 11:05 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
Issued by National Weather Service Raleigh NC
1105 AM EST Thu Feb 6 2020

.SYNOPSIS...
A slow moving cold front and a strong upper level jet stream will
bring abundant rainfall to the region through tonight. A northwest
flow and falling temperatures will support some mountain snow
showers Saturday and Saturday night. After a period of dry weather
on Sunday, an approaching cold front will bring an increasing chance
of showers to the area on Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1105 AM Thursday...

Tornado Watch in effect through 5pm for southern/southeastern CWA.

Wedge front remains situated right along our southern CWA border.
Moderate to at times heavy rain continues, becoming a bit more
convective in nature to our southwest. Could see some stronger
convection approach the Wedge front from the SW, that could promote
some boundary interaction. Migration of said front north could open
us up to the possibility of some strong to severe storms along with
a low end Tornado threat.

Previous valid discussion...

Flood Watch in Effect through Friday Morning.
Several Areal and River Flood Warnings are in effect.

Rain showers have begun to slacken overnight, with the heaviest
precipitation awaiting us Thursday afternoon.  With total QPE
ranging from 0.5 to 1 inch across the area for Wednesday, the stage
is set for potential flooding on Thursday.  Thunderstorms are
possible from the NC mountains through Southside VA tomorrow.  The
high rainfall rates in these storms could cause localized rapid rise
flooding in areas with poor drainage or low lying areas.
&&

.SHORT TERM /FRIDAY and FRIDAY NIGHT/...
As of 500 AM Thursday...

As the front driving these storms exits to our east Friday morning,
expect rain showers to clear out for everywhere except for the
western slopes of the mountains.  Winds shift to the northwest on
Friday, and as the colder air moves into the area, some upslope snow
showers are possible Friday night into Saturday morning.
&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 500 AM Thursday...

Saturday will be largely dry, excepting some lingering upslope in
the morning.  A weak shortwave will come south from the Ohio River
valley late Saturday night to bring the chance of some snow
stretching close to the Blue Ridge.  Without a stronger shot of
arctic air, however, expect accumulations to be light or nonexistent.

Temperatures Thursday in the 50s/lower 60s as we have been recently.
Following the frontal passage on Friday, temperatures for the
weekend will become more normal for February, with highs in the
30s/40s, and lows approaching or dropping below freezing.
&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 720 AM EST Thursday...

While much of the area has temporarily returned to VFR ceilings and
visibilities, conditions are expected to worsen again to IFR/MVFR
levels as we progress into the mid to late morning. Numerous rounds
of showers are expected today, along with the potential for some
isolated thunderstorms across the southeastern section of the area.
A cold front will cross the area tonight, and we will transition to
northwest flow across the region and gusty conditions across the
mountains. Upslope rain showers are expected across the preferred
regions of southeast West Virginia, south into the Northern Mountains
of North Carolina. As the night progresses, enough cold air will enter
the area for a transition for some snow showers.

Today, low level winds will be very strong across a low level
inversion in advance of the approaching cold front. Low level wind
shear will be possible for parts of the area until the cold front
crosses the region.

Extended Aviation Discussion...

Aviation conditions will be poor through the entire period
favoring IFR-MVFR at best. Rain showers Friday will transition
to mountains snow showers and snow flurries Friday night.
Scattered rain and snow showers with sub-VFR conditions are
possible during the weekend.

&&

.HYDROLOGY...
As of 1100 AM EST Wednesday...

Heavy rain/flooding event still appears to be on track over the next
48 hours but in still contending with QPF (forecast rainfall)
substantial uncertainties remain. Subtle shifts in the track of
mesoscale elements and banded features with heavier rainfall can
move water from one basin to another rather easily, especially in
the complex terrain and varied hydrology of the Blacksburg
Hydrologic Service Area (HSA). At this point in the proceedings,
with the vast bulk of the rain yet to come every major river basin
in the HSA still looks to be affected with significant rises but the
focus for heaviest rainfall and possible flooding remains the Dan
and lower Roanoke River basins. Forecast guidance from the various
River Forecast Centers have all been updated this morning and most
of the forecast points in all the major river basins are seen to
reach Action stage (usually a few feet below Minor flood stage) or a
bit higher. The Dan River from Wentworth NC to South Boston however
is currently shown going into the higher end of the Minor flood
category. It is worth noting that all of the flood stages on the Dan
were raised several feet last year, and these would have been
higher end Moderate floods back then. At Danville for example,
the current forecast crest just over 25 feet would have been
just below Major flood stage and around the 5th highest on
record (only since 1996 however) and close to the April 2017
flood event. So a lot of water moving through the system. River
Flood Warnings will likely be issued this evening or early
tomorrow as certainty increases and with the flood crests not
forecast until Friday or Saturday.

In addition to the river flood threat, the chances for flash
flooding remain substantial as well. Embedded higher rate
rainfall is possible on top of increasingly wet soils in what is
still the 'dead' of winter, a time of year with maximum runoff
efficiency. WPC Day 2 Excessive Rainfall Outlook valid 12z
Thursday to 12z Friday maintains a fairly broad area of Moderate
risk of rainfall exceeding flash flood guidance (the amount of
rain in a specific duration needed to bring most streams to
bankfull) across northwest NC and into south central VA. 3-hour
totals in excess of 2 to 2.5 inches could begin to initiate
runoff problems and several mesoscale models are showing such
rates during portions of that time window.

A Flood Watch exists for the entire HSA and that covers both river
flooding and the increased likelihood that pockets of flash flooding
may occur where rain bands track repeatedly across the same small
basins.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Friday morning for VAZ007-009>020-022>024-
  032>035-043>047-058-059.
NC...Flood Watch through Friday morning for NCZ001>006-018>020.
WV...Flood Watch through Friday morning for WVZ042>044-507-508.

&&

SYNOPSIS...Blaes
NEAR TERM...JJM/VFJ
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...Sleighter/RCS
HYDROLOGY...PC
Hazardous weather outlook, Feb 6, 11:12 AM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
Issued by National Weather Service Raleigh NC
1112 AM EST Thu Feb 6 2020

NCZ001-002-018-019-VAZ015>017-032>035-045>047-059-071615-
Ashe-Alleghany NC-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick-
Franklin-Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte-
1112 AM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-020-VAZ043-044-058-071615-
Surry-Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-
1112 AM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TORNADO WATCH 28 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-071615-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1112 AM EST Thu Feb 6 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 6, 10:04 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 AM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      MARION                  36.83N 81.50W
02/06/2020                   SMYTH              VA   911 CALL CENTER

            NUMEROUS ROADS CLOSED ACROSS THE COUNTY DUE
            TO FLOODING, INCLUDING IN THE COMMUNITIES OF
            RURAL RETREAT, SUGAR GROVE AND IN SALTVILLE.

&&

16
Local storm report, Feb 6, 10:30 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     FLOOD            PEMBROKE                37.32N 80.64W
02/06/2020                   GILES              VA   DEPT OF HIGHWAYS

            US 460 CLOSED DUE TO WASHOUT NEAR PEMBROKE.
            REPORTED BY VDOT.

&&
Local storm report, Feb 6, 10:43 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 AM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     DEBRIS FLOW      1 SSW CERES             37.29N 81.16W
02/06/2020                   MERCER             WV   BROADCAST MEDIA

            MUDSLIDE REPORTED ALONG INGLESIDE RD JUST
            OUTSIDE OF THE BLUEFIELD, WV CITY LIMITS.

&&
Special weather statement, Feb 6, 10:45 AM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
Issued by National Weather Service Raleigh NC
1045 AM EST Thu Feb 6 2020

NCZ003-004-020-061630-
Stokes-Yadkin-Surry-
1045 AM EST Thu Feb 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN YADKIN,
SOUTHEASTERN SURRY, AND STOKES COUNTY Until 1130 AM EST...

At 1044 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Nebo to Troutman. Movement was
northeast at 65 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Yadkinville...
Pilot Mountain...
Walnut Cove...
East Bend...
and Danbury.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3605 8074 3655 8045 3654 8003 3626 8004
      3626 8045 3622 8043 3621 8045 3614 8044
      3611 8051 3605 8050
TIME...MOT...LOC 1544Z 230DEG 57KT 3617 8061 3572 8091

MORROW
Local storm report, Feb 6, 10:52 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 AM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     FLOOD            3 WSW ASBURY            37.79N 80.62W
02/06/2020                   GREENBRIER         WV   TRAINED SPOTTER

            BLUE SULPHUR SPRINGS RD IS UNDERWATER WHERE
            IT PASSES OVER MUDDY CREEK.

&&
Local storm report, Feb 6, 11:17 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 AM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     FLOOD            5 N WAGONER             36.48N 81.40W
02/06/2020                   ASHE               NC   PUBLIC

            WATER FLOWING ACROSS HIGHWAY 16 BETWEEN
            CRUMPLER AND JEFFERSON.

&&

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 9:36 AM ESTRiver Flood WarningRNKRockingham, Surry, Yadkin40 hr
Feb 6, 9:36 AM ESTRiver Flood WarningRNKCaswell, Rockingham52 hr
Feb 6, 9:36 AM ESTRiver Flood WarningRNKCaswell, Rockingham3 days
Feb 6, 10:38 AM ESTAreal Flood WarningRNKAlleghany, Ashe, Watauga12 hr
Feb 6, 10:45 AM ESTSpecial Weather StatementRNKStokes, Yadkin45 min
Feb 6, 10:57 AM ESTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry, Yadkin48 min
Feb 6, 11:43 AM ESTSpecial Weather StatementRNKCaswell, Rockingham62 min
Feb 6, 11:48 AM ESTFlash Flood WarningRNKCaswell, Rockingham5 hr
Feb 6, 11:53 AM ESTFlash Flood WarningRNKStokes, Surry, Wilkes, Yadkin6 hr
Feb 6, 12:43 PM ESTSevere Thunderstorm WarningRNKCaswell32 min
Feb 6, 5:08 PM ESTAreal Flood WarningRNKCaswell, Rockingham, Stokes9 hr
Feb 6, 5:24 PM ESTAreal Flood WarningRNKStokes, Surry, Wilkes, Yadkin6 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.